MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0840
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/06/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left ventricular outflow tract (lvot) aneurysm using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, the physician advanced a ruby coil as the first coil into the aneurysm; however, the coil would not anchor.Therefore, the physician decided to retract the ruby coil to reposition the lantern.Subsequently, upon attempting to retract the ruby coil, the physician noticed the coil would not pull back and, the ruby coil had unintentionally detached inside the lantern.The physician then used a syringe to pull negative pressure on the lantern and the lantern containing the detached ruby coil was removed together as a unit.It was reported that more than half of the detached ruby coil was still inside the lantern and upon flushing the lantern on the back table, the physician noticed the ruby coil had unraveled and was not intact with the remainder of the coil being stuck inside the lantern.The procedure was completed using a new lantern and additional ruby coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the embolization coil was detached from its pusher assembly.Evaluation revealed that the sr component was fractured.If the ruby coil is retracted against resistance, damage such as an sr component may fracture.This damage likely contributed to the embolization coil detaching during the procedure.Based on the reported complaint, the root cause of resistance could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15709858
Report Number3005168196-2022-00509
Device Sequence Number6621728
Product Code HCG
UDI-Device Identifier00814548018867
UDI-Public814548018867
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/28/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY2C0840
Device Lot NumberF00001527
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/20/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2022
Supplement Date Received by Manufacturer10/27/2022
Initial Report FDA Received Date11/01/2022
Supplement Report FDA Received Date11/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age56 YR
Patient SexMale
Date Report Sent to FDA01/01/2005